What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 25, 12:43 PM PST, 6 hours 17 minutes earlier.
Area forecast discussion, Jun 25, 12:43 PM PST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
143 PM PDT Tue Jun 25 2024
.SYNOPSIS...
* Showers and thunderstorms to continue across the region today. Not
everyone will see rain, but localized areas could be in for some
downpours. A few showers or storms may linger overnight.
* Moisture is quickly scoured out Wednesday into Thursday with
increasing southwest winds Wednesday turning northwest Thursday.
Critical fire conditions Wednesday, with localized critical areas
Thursday. Expect choppy lakes as well.
* Another breezy weekend is on tap with above normal temperatures and
dry conditions. Heightened fire concerns and rough lakes waters once
again.
&&
.DISCUSSION...
* Quite the surge of moisture into the region with the 12z KREV
sounding showing 0.95" of PWAT, which is above the 95th
percentile, though not quite at the daily record of 1.1". The
Grand Ensemble indicated reaching above the 1" mark this
afternoon, so we'll see what happens with the 00z sounding. What
does all this moisture mean? Well, it gets a bit tricky here.
Usually plentiful moisture and daytime heating would lead to
widespread shower and thunderstorm development. But, when the
moisture gets too high (and we're straddling that mark), we
cloud over early, as we saw through portions of the eastern
Sierra and western Nevada, which limits the heating and
instability potential. Then, we end up with spotty light showers
instead of intense heavy-raining storms.
* Given the current satellite and radar imagery, along with the HREF
guidance, the best chances (40%) for deeper convection and
stronger thunderstorms will be from Mono/Mineral Counties,
extending northward into Lyon, Churchill, and Pershing Counties
eastward. Elsewhere, there is still a 10-20% chance for showers
and thunderstorms through the afternoon and evening. A few cells
may linger overnight as well. While storms will primarily be wet,
new fire starts from lightning remain possible.
* This moisture is quickly scoured out Wednesday into Thursday as
a trough and associated cold front shift through the region.
Southwest winds will be gusty Wednesday, turning northwesterly
behind the cold front on Thursday. 40-70% chance for wind gusts
to exceed 35 mph on Wednesday, with the strongest winds focused
into the west-central Nevada Basin and Range Thursday. The dry
air and gusty winds will bring critical fire weather conditions
to portions of western Nevada and the desert areas of northeast
CA, east of US-395. If there are any hold over fires from
thunderstorm activity today, the dry and windy conditions could
bring rapid growth. Please see the fire weather section below
for additional details. These winds will also make for rough
lake waters and Lake Wind Advisories have been issued for
portions of western Nevada, including Pyramid and Washoe Lakes
along with Lahontan and Rye Patch Reservoirs.
* Yet another trough forms along the west coast this weekend, with
continued breezy WSW winds each afternoon leading to heightened fire
weather concerns and choppy lakes. Looking ahead to the 4th of
July, signals are pointing towards warming temps with typical
afternoon breezes and a very low (<5%) chance for storms. -Dawn
&&
.AVIATION...
* Scattered showers and thunderstorms across the region this
afternoon. 40% chance for a storm to impact terminal sites from
KMMH-KFER-KLOL eastward, with a 10-20% chance elsewhere. Storms
bring the potential for heavy downpours with greatly reduced
visibility and terrain obscuration, along with gusty and erratic
outflow winds. A few showers may linger overnight.
* Dry weather returns Wednesday, but so do increasing WSW winds.
Expect gusts to peak at 25-35 kts from 20z-03z on Wednesday.
Another round of breezy winds Thursday, but this time from the NW.
-Dawn
&&
.FIRE WEATHER...
* Fire Weather Watches were upgraded to Red Flag Warnings for the
desert areas of northeast CA, east of US-395, in addition to
portions of northwestern Nevada on Wednesday.
* Despite the surge of moisture today, that is quickly scoured out
Wednesday, especially for those areas closer to the Oregon border.
It will take a little longer for the dry air to work into the
western Nevada Sierra Front, but we'll still see it occur by late
afternoon.
* While minimum RH values will be a bit higher than the
"traditional" Red Flag 15% mark, given the state of the lower-
elevation fine fuels and the anticipated 35-45 mph WSW wind
gusts, any new fire starts would easily carry. The other concern
would be the potential for new ignitions from thunderstorms
today.
* Winds to turn NW Thursday behind a cold front with gusts of 20-30
mph across the area and minimum RH values in the 8-12% range
outside of the forests. Localized critical conditions are once
again expected. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ420.
Lake Wind Advisory from noon to 8 PM PDT Wednesday NVZ003-004.
Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ423-458.
CA...Red Flag Warning from 2 PM to 11 PM PDT Wednesday CAZ270-278.
&&In the hours before
Special weather statement, Jun 25, 1:38 PM PST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Reno NV
238 PM PDT Tue Jun 25 2024
NVZ004-252200-
Western Nevada Basin and Range including Pyramid Lake NV-
238 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL COUNTY
THROUGH 300 PM PDT...
At 237 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lahontan Reservoir, Hazen, and Us 50 At Lyon-Churchill Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 11900 3943 11911 3961 11906 3953 11883
TIME...MOT...LOC 2137Z 213DEG 27KT 3946 11905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 25, 4:29 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Reno NV
529 PM PDT Tue Jun 25 2024
NVZ003-260100-
Greater Reno-Carson City-Minden Area NV-
529 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 600 PM PDT...
At 528 PM PDT, Doppler radar was tracking a strong thunderstorm over
Wingfield Springs, or 7 miles northeast of Reno, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparks, Wingfield Springs, Spanish Springs, Sun Valley, and Spanish
Springs Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3954 11970 3960 11980 3979 11971 3967 11950
TIME...MOT...LOC 0028Z 222DEG 16KT 3960 11970
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HCSpecial weather statement, Jun 25, 4:58 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Reno NV
558 PM PDT Tue Jun 25 2024
NVZ003-004-260130-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
558 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 630 PM PDT...
At 558 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spanish Springs, or 15 miles northeast of Reno, moving northeast at
15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Virginia Peak and Spanish Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3963 11958 3969 11967 3989 11960 3972 11938
TIME...MOT...LOC 0058Z 221DEG 15KT 3970 11961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HCSpecial weather statement, Jun 25, 5:54 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
654 PM PDT Tue Jun 25 2024
NVZ001-260230-
Mineral and Southern Lyon Counties NV-
654 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MINERAL COUNTY
THROUGH 730 PM PDT...
At 652 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hawthorne, or 28 miles northeast of Bodie, moving
north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hawthorne, Walker Lake, Mount Grant, Hawthorne Industrial Airport,
and Bald Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 11865 3851 11888 3880 11889 3871 11844
TIME...MOT...LOC 0152Z 190DEG 20KT 3857 11875
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HC